Antibiotics and Crohn's Disease?

by Dave
(Cincinnati, OH, USA)

I've had Crohn's for nearly 30 years. I am fortunate that my disease goes into remission sometimes for extremely long time periods. 7 years has been my longest remission. During these times of remission I generally protest taking any meds for Crohn's.


In the last several years I have noticed what I believe to be a pattern. My Crohn's flair ups seem to happen either when I am majorly stressed out or after a run of antibiotics prescribed for some problem unrelated to Crohn's (for instance I've had a couple of bouts of pneumonia in my day).

I have been doing a lot of reading about the believed connections between gut flora imbalance and various immune system disorders.

Might I be on to something by thinking that there is a connection between being prescribed a strong, broad spectrum antibiotic and several weeks later starting to feel the onset of a Crohns relapse?

In the last year I have basically rejected all medications for Crohn's and have instead adapted a microbe rich diet including lots of raw, fermented foods such as kimche, kombucha, sourkraut, lactofermented pickles, etc. Also after a run of antibiotic I take a strong over-the-counter probiotic with many strains of microbes. I was actually able to pull myself out of my most recent Crohn's flair up.

Has anyone else experience this phenomina?

Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Ask A Question About Crohn's Disease.